BACKGROUND The frequency of postoperative bleeding and other complications in anticoagulated patients undergoing cutaneous surgery has not been firmly established and consensus on perioperative continuation of treatment is lacking.
OBJECTIVE The objective was to ascertain the risk of postoperative complications through meta-analysis of data pooled from previously published studies.
METHODS A PubMed search (1966–2005) was performed to identify controlled studies reporting bleeding and other complications among patients undergoing cutaneous surgery who were taking anticoagulant medications. Emphasis was placed on prescription anticoagulant medications (aspirin, NSAIDs, warfarin, clopidogrel) and over-the-counter herbal agents with anticoagulant properties.
RESULTS A total of six studies representing 1,373 patients met criteria for inclusion. Among patients taking aspirin or warfarin, 1.3 and 5.7% experienced a severe postoperative complication, respectively. Patients taking warfarin were nearly seven times as likely to have a moderate-to-severe complication compared to controls (OR, 6.69; 95% CI, 3.03–14.7), a statistically significant difference (p<.001). Patients taking aspirin or NSAIDs were more than twice as likely to have a moderate-to-severe complication compared to controls (OR, 2.0; 95% CI, 0.97–4.13), a strong trend toward statistical significance (p=.06). There were no studies in the literature that examined the effects of combination anticoagulant therapy or the effect of herbal agents on postoperative risk of bleeding.
CONCLUSION The results of this meta-analysis suggest that while low, the risk of bleeding among anticoagulated patients may be higher than baseline. Adequately powered prospective studies are required to more carefully delineate the risk of postoperative bleeding and other complications attributable to anticoagulation therapy. Particular emphasis should be placed on examining the effect of combination anticoagulant therapy as well as herbal agents with anticoagulant properties on risk of bleeding after cutaneous surgery.